Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2020, 5:24 PM CDT for Jasper County, Marshall County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 5:24 PM CDT (22:24 UTC)
- Expired
- May 25, 2020, 6:01 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:24 PM CDT | TSTM WND GST 67 | 2 Se Newton, IA | MEASURED BY NEWTON AIRPORT AWOS. TIME ESTIMATED. |
| May 25, 5:30 PM CDT | TSTM WND DMG | 4 E Newton, IA | TREES DOWN AND POWER POLES SNAPPED BETWEEN NEWTON AND KELLOGG FROM STRAIGHT LINE WINDS. TIME ESTIMATED FROM RADAR. REPORT INFORMATION RELAYED FROM WOI, WHO, AND KCCI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WUUS53 KDMX 252224 SVRDMX IAC099-127-252315- /O.NEW.KDMX.SV.W.0022.200525T2224Z-200525T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 524 PM CDT Mon May 25 2020 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southern Marshall County in central Iowa... Northeastern Jasper County in central Iowa... * Until 615 PM CDT. * At 523 PM CDT, a severe thunderstorm was located over Iowa Speedway, or over Newton, moving north at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Newton, Baxter, Iowa Speedway, Rock Creek Lake, Melbourne, Kellogg, Rhodes, Laurel, Haverhill, Lambs Grove, Ferguson, Newton Municipal Airport and Rock Creek State Park. This includes Interstate 80 between mile markers 161 and 175. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4161 9286 4160 9313 4197 9321 4198 9285 TIME...MOT...LOC 2223Z 173DEG 27KT 4168 9299 HAIL...0.75IN WIND...60MPH $$ Krull
3 follow-up statements
864 WWUS53 KDMX 252242 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 542 PM CDT Mon May 25 2020 IAC099-127-252315- /O.CON.KDMX.SV.W.0022.000000T0000Z-200525T2315Z/ Marshall IA-Jasper IA- 542 PM CDT Mon May 25 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN MARSHALL AND NORTHEASTERN JASPER COUNTIES... At 542 PM CDT, a severe thunderstorm was located 7 miles east of Baxter, or 8 miles north of Newton, moving north at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Baxter, Melbourne, Rhodes, Laurel, Haverhill and Ferguson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4177 9286 4175 9316 4197 9321 4198 9285 TIME...MOT...LOC 2242Z 171DEG 22KT 4182 9301 HAIL...0.75IN WIND...60MPH $$ Krull
755
WWUS53 KDMX 252253
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
553 PM CDT Mon May 25 2020
IAC099-252302-
/O.CAN.KDMX.SV.W.0022.000000T0000Z-200525T2315Z/
Jasper IA-
553 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4186 9286 4186 9318 4197 9321 4198 9285
TIME...MOT...LOC 2252Z 173DEG 27KT 4190 9302
$$
IAC127-252315-
/O.CON.KDMX.SV.W.0022.000000T0000Z-200525T2315Z/
Marshall IA-
553 PM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN MARSHALL COUNTY...
At 552 PM CDT, a severe thunderstorm was located 8 miles northeast of
Baxter, or 10 miles southwest of Marshalltown, moving north at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Melbourne, Rhodes, Laurel, Haverhill and Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9286 4186 9318 4197 9321 4198 9285
TIME...MOT...LOC 2252Z 173DEG 27KT 4190 9302
HAIL...0.75IN
WIND...60MPH
$$
Krull966
WWUS53 KDMX 252301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
601 PM CDT Mon May 25 2020
IAC127-252311-
/O.CAN.KDMX.SV.W.0022.000000T0000Z-200525T2315Z/
Marshall IA-
601 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARSHALL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4186 9286 4186 9318 4197 9321 4198 9285
TIME...MOT...LOC 2301Z 173DEG 27KT 4197 9303
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:42 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 25, 2:42 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 242 PM CDT Mon May 25 2020 .DISCUSSION.../Tonight through Monday/ Issued at 242 PM CDT Mon May 25 2020 Another day and another remnant MCV lifting north through Kansas complicating the severe weather potential for this afternoon and evening. Widespread showers and thunderstorms have developed over southwest IA, eastern Kansas and much of Missouri this afternoon. A few low topped storms are already rotating north of Lawrence and in the northeast quad of the MCV. Splitting storms are also evident near Kansas City which is sensible given the deep unidirectional flow with some modest speed shear. This entire region of storms will lift into southern and central Iowa over the next several hours and maintain an isolated tornado or local wind damage potential. Any tornado threat will likely be landspout in nature given the low level stretching potential and lack of overall surface flow. CAM solutions appear to be resolving the current MCV better than yesterdays event and the currents storm's anvils are not shadowing upstream unstable regions which would promote stronger updrafts reaching southern Iowa, unlike Sunday when anvils dropped temperatures and instability ahead of approaching storms. Saturating profiles and weakening mid-level lapse rates will lower the hail threat today. The rich Gulf moisture stream continues to feed into Iowa with PWATs in excess of 1.5 inches will and keep the potential for locally heavy rain. That said, like Sunday, storms will be progressive with a break overnight. Expect a few locations to receive 2 to 3 inches or rainfall but that is not forecast to be widespread. Therefore, no Flash Flood Headlines at this time. The western trough will transition into a upper low drifting south into the Southern Plains into Wednesday before beginning to slowly shift east Thursday then finally beginning to shear out with any remnant energy moving quickly to the east. The Gulf of Mexico flow into Iowa will continue into Thursday before the upper low pushes far enough east to cut the flow from the state. The surface boundary will remain over Iowa through this time and combined with repeated pushes of theta-e advection and short wave fragments, will result in periodic shower and thunderstorms chances. The severe weather threat during this time will be low but a cumulative heavy rain threat with river flooding or flash flooding becoming possible at some point. Little change to the extended as the well advertised Canadian High arriving Friday with drier and less humid air and will feature high temperatures into the upper 60s to mid 70s through Sunday. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1249 PM CDT Mon May 25 2020 MVFR cigs over northern Iowa this afternoon while mainly VFR south early. Thunderstorms will be on the increase late afternoon and into the evening. MVFR/IFR cigs are possible after the storm pass late tonight into Tuesday morning near KMCW/KFOD. Additional showers and thunderstorms may arrive mid to late Tuesday morning. && .HYDROLOGY... Issued at 235 PM CDT Mon May 25 2020 Numerous rounds of thunderstorms through Thursday may lead to a cumulative heavy rainfall threat that could lead to rivers rising and flowing out of their banks. At this time, the greatest potential is over central and south central Iowa including the Des Moines, Raccoon and Iowa Rivers and associated tributaries. Local rainfall totals during this time of 3 to 5 inches are possible with many locations receiving 1 to 2 inches. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon HYDROLOGY...Donavon
Hazardous weather outlook, May 25, 2:28 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 228 PM CDT Mon May 25 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 228 PM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are expected. An isolated severe storm producing quarter size hail and damaging wind gust is possible. Torrential rainfall is possible with some storms, which may lead to a localized flooding threat. This may also cause rises in local creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of rain showers and thunderstorms are forecast for this upcoming week. Exact severe threats if any will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight. Rainfall reports are always appreciated.
In the hours before
Special weather statement, May 25, 5:06 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Des Moines IA 506 PM CDT Mon May 25 2020 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-260015- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 506 PM CDT Mon May 25 2020 ...Scattered Strong Thunderstorms across Central and Southern Iowa early this Evening... Scattered showers and thunderstorms continue to move south to north through central and southern Iowa early this evening. Some of the stronger storms may produce wind gusts to 45 mph and up to penny sized hail. Those with outdoor holiday activities should be prepared to seek shelter if threatening weather approaches. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:18 PM CDT | Special Weather Statement | DMX | Madison | 57 min |
| May 25, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 44 min |
| May 25, 6:32 PM CDT | Tornado Warning | DMX | Polk | 28 min |
| May 25, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.